Illinois, 2014Tornadoes and Flash Flooding in Illinois, April 3 to 7, 2014
April 3 to 7, 2014 · NWS PAH · 28 events in 11 counties and zones
Thunderstorms intensified within a zone of strong southerly low level winds that provided abundant warmth and moisture. These strong low level winds enhanced wind shear, which promoted the development of supercells with isolated tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $399,000
- Crop damage
- $10,000
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms intensified within a zone of strong southerly low level winds that provided abundant warmth and moisture. These strong low level winds enhanced wind shear, which promoted the development of supercells with isolated tornadoes. The storms formed near a warm front that was draped across southeast Missouri, southern Illinois, and western Kentucky. The storms occurred within a moist and moderately unstable air mass along and behind the warm front. The strong moisture feed contributed to torrential downpours that produced flash flooding in a number of counties. There was some major flash flooding in a corridor from Union County to Saline and Gallatin Counties during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 2:43 AM CST, 4 hours 47 minutes earlier.
Area forecast discussion, Apr 3, 2:43 AM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
343 AM CDT Thu Apr 3 2014
.SHORT TERM...(Today through Saturday night)
Issued at 315 AM CDT THU APR 3 2014
The potential still exists for numerous severe thunderstorms later
this afternoon and tonight with damaging winds, large hail and
tornadoes all possible, esp over southeast MO, sw IL and far wrn
KY. Moreover, a few significant, long-track tornadoes cannot be
ruled out.
Models continue to show decent agreement with the timing,
amplitude and general character of the main short wave trof that
will finally lift ne into the lower/mid MS Valley tonight. This
trof should take on a slightly negative tilt, leading to strong
diffluence/upward motion Thu aftn/night. Surface dew points are
already in the lower half of the 60s and more than ample shear
values later today and tonight suggest the potential for a few
significant, long-track tornadoes. Scattered discrete, rotating
storms are expected to develop later this afternoon in the warm
sector well ahead of the sfc cold front. In addition to these
storms, other severe convection should get going along the front
itself today over wrn MO/AR. This activity should eventually morph
into one or more severe MCS's and traverse the forecast area
overnight as the front accelerates eastward. The cold front should
finally clear the region by around sunrise Friday, taking the
severe threat with it.
Much cooler and drier air will quickly overspread the region
Friday and Friday night as Canadian high pressure pushes southeast
through the northern Plains. In fact, temperatures may not rise too
much from morning lows at many locations. Blustery west winds of
15 to 20 MPH will bring an added chill to the air Friday. A frost
or freeze will also be possible Friday night, before things begin
to warm a bit on Sunday.
.LONG TERM...(Sunday through Wednesday)
Issued at 315 AM CDT THU APR 3 2014
Medium confidence in the extended.
Sunday appears to be dry but that will soon change Sunday night. A
surface low that was originally progged to move through the Gulf
states is now tracking through the Jackson Purchase area of KY.
Although there is very little surface based instability. Elevated
instability is spreading over wrn KY with showalters now going below
zero due to the more northerly track of the low. Thus in
anticipation of this trend continuing went ahead and included the fa
in isolated thunder Sunday night. By sunrise Monday this instability
will be exiting the northeast with current model trends and will
reduce pops accordingly.
Models due indicate some lingering moisture albeit light at best
with the passage of the upper level trough Tuesday. Thus kept a
slight chance in Tuesday after a dry Monday night. Otherwise
temperatures will be a category or two below normal with high around
60 and lows around 40.
&&
.AVIATION...
Issued at 1221 AM CDT THU APR 3 2014
An increasing low level jet will result in continued late night
showers/tstms that will restrict cigs to MVFR, and vsbys to IFR at
times. Rainfall is expected to continue for at least part of the
morning Thu, under IFR cigs. During Thu afternoon, some strong to
severe thunderstorm activity is possible in scattered/isolated
fashion, with not enough timing/placement certainty to mention in
the TAFs at this time. Stronger action is expected with system
passage tomorrow night, in a more consolidated form, starting near
midnight. Meanwhile, southerly winds will increase in speed and
become gusty Thursday, on approach of a fast-moving cold front.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...MEFFERT
LONG TERM...KH
AVIATION...DB
Hazardous weather outlook, Apr 3, 3:41 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
441 AM CDT THU APR 3 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
441 AM CDT THU APR 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE LIKELY THIS
AFTERNOON AND TONIGHT. LARGE HAIL...DAMAGING WINDS AND TORNADOES
WILL ALL BE POSSIBLE. THERE WILL ALSO BE A RISK OF VERY HEAVY
RAINFALL WITH ANY THUNDERSTORMS THAT DEVELOP.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT. NO SEVERE
STORMS ARE ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS PROBABLE THIS AFTERNOON AND TONIGHT.
Event by event
10 flash flood, 5 tornado, 5 hail, 4 flood, 3 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Tornado, White
- When
- April 3, 7:30 AM CST to 7:33 AM CST
- Where
- White County, 1.79 mi N of Trumbull to 2.17 mi NE of Trumbull
- Rating
- EF1
- Path length
- 0.99 mi
- Path width
- 90 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.106, -88.226
At a home with an attached garage, the roof was lifted and partially separated from the walls. A large 42-by-66 foot machine shed with an attached lean-to was partially unroofed, and the doors were blown inward. Several small outbuildings were overturned. Approximately a dozen trees, mainly pine trees, were snapped or uprooted. Some debris was blown at least one-half mile away. The most intense damage occurred on County Road 1560N, northwest of Carmi. Peak winds were estimated near 100 mph.
Flash Flood, Williamson
- When
- April 3, 8:40 AM CST to 11:00 AM CST
- Where
- Williamson County, 1.11 mi SW of Timmons to 2.37 mi WSW of Ferges Town
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.707, -88.982
Water was over several city streets in Marion.
Flash Flood, White
- When
- April 3, 8:45 AM CST to 11:00 AM CST
- Where
- White County, 0.51 mi N of Sumpter to 1.44 mi SW of Crossville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.157, -88.222
Several streets were covered by water in Carmi. Running water was across numerous roads in the county.
Flash Flood, Franklin
- When
- April 3, 8:55 AM CST to 10:15 AM CST
- Where
- Franklin County, 1.4 mi ESE of Rend City to 1.29 mi WNW of Zeigler
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.025, -88.955
Water was over many side streets in Benton, but none were closed. Water was over Highways 148 and 149 in several spots.
Flash Flood, Gallatin
- When
- April 3, 9:35 AM CST to 11:15 AM CST
- Where
- Gallatin County, 2.04 mi WSW of Equality to 4.63 mi NNE of Equality
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.724, -88.367
Lots of running water was across Highway 142 in the city limits.
Flash Flood, Saline
- When
- April 3, 10:49 AM CST to 11:30 AM CST
- Where
- Saline County, 0.74 mi ENE of Beulah Hgts to 1.14 mi WNW of Eldorado
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.803, -88.457
Water was flowing over several roads in the city limits.
Flash Flood, Jefferson
- When
- April 3, 2:50 PM CST to 5:00 PM CST
- Where
- Jefferson County, 1.91 mi WNW of Marlow to 2 mi SE of (Mvn)mt Vernon Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.328, -88.814
A trained spotter reported a creek was overflowing in his back yard after 2.3 inches of rain fell.
Hail, Saline
- When
- April 3, 6:20 PM CST
- Where
- Saline County, Eldorado
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.820, -88.430
Hail, Jackson
- When
- April 3, 7:24 PM CST
- Where
- Jackson County, 3.28 mi W of Murphysboro
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.770, -89.390
Tornado, Union
- When
- April 3, 7:40 PM CST to 7:41 PM CST
- Where
- Union County, 2.44 mi SSW of Kaolin to 2.2 mi S of Kaolin
- Rating
- EF0
- Path length
- 0.27 mi
- Path width
- 50 yd
- Property damage
- $8,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.466, -89.310
Two barns sustained partial loss of roof and wall metal panels. Two individuals witnessed the tornado. The tornado occurred along Route 146 near the intersection of Route 127. Peak winds were estimated near 75 mph.
Tornado, Union
- When
- April 3, 7:52 PM CST to 7:59 PM CST
- Where
- Union County, 0.66 mi NNE of Western Saratoga to 0.71 mi SSE of Progress
- Rating
- EF0
- Path length
- 5.03 mi
- Path width
- 85 yd
- Property damage
- $7,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.509, -89.167
A storm damage survey conducted by National Weather Service meteorologists indicated mainly tree damage along the tornado path. There was loss of roofing material from an outbuilding. A few hardwood trees were uprooted. Branches were broken off. The tornado occurred on Shawnee National Forest property. Peak winds were estimated near 80 mph.
Tornado, Union
- When
- April 3, 8:00 PM CST to 8:06 PM CST
- Where
- Union County, 2 mi NW of Lick Creek to 1.27 mi E of Wayside
- Rating
- EF0
- Path length
- 3.18 mi
- Path width
- 75 yd
- Property damage
- $7,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.543, -89.092
A National Weather Service damage survey indicated only tree damage along the tornado path, which ran parallel to and just northwest of Interstate 57. The tornado occurred in wooded areas of national forest property. Branches were broken. Hardwood trees were uprooted near the end of the damage path. Peak winds were estimated near 80 mph.
Tornado, Williamson
- When
- April 3, 8:25 PM CST to 8:27 PM CST
- Where
- Williamson County, 1.41 mi NNE of Pulleys Mill to 2.16 mi NNE of Pulleys Mill
- Rating
- EF1
- Path length
- 0.77 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.619, -88.891
Roofing from two barns was torn off. One hardwood tree was uprooted. Some branches were blown down. This small tornado occurred between Creal Springs and Lake of Egypt. Peak winds were estimated near 95 mph.
Hail, Perry
- When
- April 3, 8:26 PM CST
- Where
- Perry County, 5 mi E of Du Quoin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.020, -89.138
Hail, Franklin
- When
- April 3, 8:30 PM CST
- Where
- Franklin County, 1 mi S of Sesser
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.086, -89.050
Flash Flood, Union
- When
- April 3, 8:33 PM CST to April 4, 3:00 AM CST
- Where
- Union County, 1 mi NW of Cobden to 0.81 mi NNE of Cobden
- Cause
- Heavy Rain
- Property damage
- $80,000
- Reported by
- Emergency Manager
- Coordinates
- 37.541, -89.262
Numerous vehicles were swept off the roadway. A home was flooded, with water as high as the electrical panel. One homeowner was rescued.
Funnel Cloud, Gallatin
- When
- April 3, 8:44 PM CST
- Where
- Gallatin County, 3 mi NE of Ridgway
- Reported by
- Emergency Manager
- Coordinates
- 37.811, -88.231
Flash Flood, Gallatin
- When
- April 3, 8:44 PM CST to April 4, 5:00 AM CST
- Where
- Gallatin County, 0.75 mi W of Omaha to 0.28 mi NNW of Omaha
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.881, -88.314
Major flash flooding was reported in the community. Highway 1 was under water.
Funnel Cloud, Johnson
- When
- April 3, 8:46 PM CST
- Where
- Johnson County, 1.14 mi E of New Burnside
- Reported by
- Trained Spotter
- Coordinates
- 37.579, -88.749
A large funnel cloud was reported one mile east of U.S. Highway 45.
Flash Flood, Saline
- When
- April 3, 9:00 PM CST to April 4, 5:00 AM CST
- Where
- Saline County, 1.25 mi NNW of Harrisburg to 0.56 mi NW of Eldorado
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 37.747, -88.559
Widespread flash flooding occurred in the cities of Harrisburg and Eldorado. Multiple streets were under water and residences were flooded in Harrisburg. Most of the flooding occurred on the southeast side of town. In Eldorado, vehicles were stranded and several homes were evacuated. Vehicle rescues were performed along U.S. Highway 45. Sections of Route 45 were under one to two feet of water. Several businesses received water damage.
Funnel Cloud, Johnson
- When
- April 3, 9:10 PM CST
- Where
- Johnson County, 1.35 mi W of Belknap
- Reported by
- Public
- Coordinates
- 37.317, -88.954
Flash Flood, Williamson
- When
- April 3, 9:13 PM CST to April 4, 5:00 AM CST
- Where
- Williamson County, 0.71 mi N of Scotsboro to 1.46 mi S of Scotsboro
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.740, -88.951
Major street flooding was reported in Marion. A large amount of running water was over some streets.
Hail, Jefferson
- When
- April 3, 9:49 PM CST
- Where
- Jefferson County, 2.34 mi NNW of Boyd
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.450, -89.040
Thunderstorm Wind, Johnson
- When
- April 3, 10:28 PM CST
- Where
- Johnson County, Goreville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.550, -88.970
A trained spotter estimated winds gusted up to 60 mph.
Flood, Union
- When
- April 4, 3:00 AM CST to 6:00 PM CST
- Where
- Union County, Cobden to 2.19 mi W of Lick Creek
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.530, -89.250
Numerous roads remained underwater due to the heavy rain over the previous 24 hours.
Flood, Williamson
- When
- April 4, 5:00 AM CST to 6:00 PM CST
- Where
- Williamson County, Herrin to 2.24 mi ESE of Halfway
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.800, -89.030
Numerous roads remained underwater due to the heavy rain over the previous 24 hours.
Flood, Saline
- When
- April 4, 5:00 AM CST to 6:00 PM CST
- Where
- Saline County, Galatia to 2.84 mi NE of Carriers Mills
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.830, -88.620
As a result of heavy rain over the previous 24 hours, many roads were still underwater, including portions of U.S. Highway 45. Several vehicles were abandoned. Some homes were evacuated.
Flood, Wayne
- When
- April 4, 10:00 AM CST to April 7, 4:30 AM CST
- Where
- Wayne County, Wayne City to 1.1 mi N of Mayberry
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.350, -88.580
Major flooding occurred along the Skillet Fork River. At the Wayne City river gage, the river crested at 20.28 feet on the 5th. This crest was about one-half foot above the January, 2013 flood crest. Flood stage there is 15 feet, and major flooding begins at 20 feet. Numerous roads were flooded, a few of which were impassable. There was widespread flooding of low-lying fields and woodlands.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, April 3 to 4, 20142 deaths · 1 injured · $3.8 million · 3 in hail · 34 events
- Tornadoes and Flash Flooding in Texas, April 3, 20146 injured · $556 million · EF1 · 100 events
- Tornadoes and Hail in Missouri, April 3, 2014$122,000 · EF2 · 18 events
- Hail and Damaging Winds in Oklahoma, April 3, 2014$561,000 · 2.5 in hail · 39 events
- Hail and Damaging Winds in Arkansas, April 3, 2014$400,000 · 1 in hail · 16 events
- Flash Flooding and Flooding in Indiana, April 3 to 4, 2014$360,000 · 7 events
- Flooding in Indiana, April 3 to 20, 2014$115,000 · 7 events
- Tornado and Flash Flooding in Missouri, April 3 to 4, 2014EF1 · 20 events
- Hail and Damaging Winds in Texas, April 3, 2014$50,000 · 1 in hail · 8 events
- Hail in Missouri, April 3, 20142.5 in hail · 30 events
- Winter Storm in Minnesota, April 3 to 4, 201423 events
- Damaging Winds in West Virginia, April 3, 2014$21,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504426, 508195, 508196, 508197, 508198, 508199, 508204, 504179, 504181, 504201, 504203, 504204, 504468, 504183, 504394, 508200, 504186, 508201, 504188, 508202, 504190, 508203, 504192, 504194, 508318, 508319, 508320, 509522.